Virginia, 2024Damaging Wind in Virginia, April 1, 2024
April 1, 2024 · NWS RNK · 1 event in 1 county or zone
Thunderstorms developed with a warm and moist atmosphere during the late afternoon and evening hours. One of these storms produced winds strong enough to down three trees near Natural Bridge, VA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed with a warm and moist atmosphere during the late afternoon and evening hours. One of these storms produced winds strong enough to down three trees near Natural Bridge, VA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 1, 6:30 PM EST, 45 minutes earlier.
Area forecast discussion, Apr 1, 6:30 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
730 PM EDT Mon Apr 1 2024
.SYNOPSIS...
A stationary front just to our north will remain the focus for
scattered showers and thunderstorms through Tuesday night. We
are on the warm side of the front, so expect temperatures to
remain well above normal. A strong cold front will sweep through
the region Wednesday, this will bring an end to the warm
temperatures. Any lingering moisture will then change to snow
showers and flurries across the mountains Wednesday night into
Thursday.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 635 PM EDT Monday...
No major changes have been made to the forecast for the early
evening hours. Only small adjustments to the timing of the onset
of showers and storms have been made, especially in regards to
eastern areas. This is a small adjustment by perhaps an hour or
two later than what was earlier advertised. The focus for the
best coverage remains primarily locations north of Route 460 in
West Virginia and Virginia.
As of 300 PM EDT Monday...
Key Messages:
1. Temperatures well above normal through Tuesday.
2. Scattered showers and thunderstorms. A few storms could be
severe with damaging winds and marginally severe hail.
A stationary front extends from the Midwest to the Ohio Valley
along a STL-CVG-STL line, and then ESE towards the Chesapeake
Bay. Moisture convergence along the front is supportive of
scattered showers/storms mainly north of our region, but do
expect outflow from developing storms over the Ohio Valley to
provide forcing farther south and into our northern CWA
overnight. Limiting factor for local development is a strong
capping inversion which was noted in the RNK/GSO soundings.
In order to break the cap, external forcing will be needed, and
that will have to come from upstream deep convection.
Convective allowing models suggest deep convection will
remain within close proximity of the surface front. As such
expect anything that develops to remain primarily north of
Highway 460 and probably favoring the I-64 corridor. The models
suggest the east part of the front to backdoor into our eastern
CWA overnight with a northeast wind developing at LYH and
possibly as far south as the VA/NC border before retreating
Tuesday. As such will maintain low chance POPs as far south as
Danville to account for frontal lift.
Any storm activity which develops overnight or during the day
Tuesday will need to be closely monitored. Strong westerly
winds aloft and DCAPE around 800 J/kg will be drivers for wind
production, steep mid-level laps rates supportive of hail.
Unless training occurs do not anticipate any flooding. Deep
layer shear indicates fast moving storms similar to yesterday,
some dropping QPF amounts between 0.25-0.75" as they pass.
Just about the entire forecast area has been placed in a slight
risk for severe weather Tuesday. Potential for a severe weather
outbreak exists, especially across the Ohio and Tennessee
Valleys with some risk as far east as the Virginias and western
Carolinas late in the day. Concern is that it will be an all
hazards sort of day with potential for damaging winds, hail, and
tornadoes.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 230 PM EDT Monday...
Key Messages:
1) Confidence is high for showers and thunderstorms to arrive
Tuesday night.
2) A risk of severe thunderstorms exists for Tuesday night west of
the Blue Ridge.
3) Gusty winds, colder air, and mountain snow showers will arrive
during Wednesday and persist through Thursday night.
An occluded low over the Ohio Valley will wobble east through the
period, finally moving off the northeast coast Thursday night. The
associated cold front with this system will track across the
mountains Tuesday night. Initial timing of showers and frontal
passage still in question with a secondary low forming along the
front over the south Appalachian mountains, slowing things down a
bit. This low and the cold front should pass over the VA piedmont
some time Wednesday morning. The potential for severe weather exist
however, these storms will move over the area during non-peaking
heating hours and the dynamics from the low level jet weakens
overnight and redevelops east of the area Wednesday morning.
Damaging winds and large hail remain the main threat. Rainfall
amounts will range from a third of an inch around Southside VA to up
to an inch and a quarter from Richlands VA to Lewisburg WV.
Temperatures Wednesday will range from the mid 50s to lower 60s
across the mountains and mid 60s to lower 70s east of the Blue Ridge.
Once the cold front is east of the area, there will be a brief break
in the showers Wednesday afternoon. Shortwaves tracking around the
closed low over PA will reintroduce precipitation to the mountains
Wednesday night. Temperatures may get cold enough for rain showers
to transition over to snow showers across the mountains Wednesday
night. The best bet for accumulating snow (up to 2 inches) will be
along the higher elevations above 3500 feet, particularly western
Greenbrier. The surface boundary layer should become thick and warm
enough to have snow showers changing back to rain showers Thursday
afternoon only to switch back to snow Thursday night. There is a
chance for western Greenbrier to see upwards of 5 inches of snow
Wednesday night into Thursday night. It is April, so some melting
may occur during the day Thursday. Some light rain showers are
expected to move east of the Blue Ridge Thursday morning despite
deep downsloping westerly flow. Colder than normal temperatures
expected Wednesday night into Thursday night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 245 PM EDT Monday...
Key Messages:
1) Confidence is high for gusty winds, colder air, and mountain snow
showers to continue through Friday.
2) The mountain snow showers should fade Saturday, followed by dry
high pressure Sunday and Monday.
The forecast area will remain under the influence of the closed low
moving off the northeast coast into Friday night. However, deepening
northwest flow and drier air advecting into the region will shrink
precipitation coverage to western slopes (western Greenbrier WV to
Watauga NC). On Saturday, the vorticity axis of the low shifts
north, leaving just western Greenbrier seeing any precipitation.
High pressure will grace the area Sunday and Monday, then a warm
front may bring light rain to the area on Tuesday.
Breezy and gusty conditions likely through through Saturday night.
Colder than normal temperatures expected through Sunday. Warmer than
normal temperatures return Monday and Tuesday.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 725 PM EDT Monday...
A slowly southward moving frontal boundary will be the focus for
scattered showers and a few thunderstorm through the overnight
hours. Most areas will start the evening VFR, but northern
sections will trend to MVFR/IFR with some pockets of LIFR,
especially in terms of ceilings. Visibilities will also trend
to primarily MVFR across northern sections with pockets of IFR
thanks for fog development.
The front is expected to retreat north as a warm front Tuesday
with cigs/vsbys improving, but this will likely be temporary
per development of showers and thunderstorms which will
introduce potential for strong winds and hail Tuesday afternoon
and evening.
Average confidence for most aviation parameters, but lower for
ceiling change timing.
EXTENDED AVIATION OUTLOOK...
A strong cold front will cross the Appalachians Tuesday night
and Wednesday. Ahead of the front potential exists for strong to
severe thunderstorms associated with strong wind gusts and hail.
Southwest winds will be gusty ahead of the front Tuesday with
even stronger northwest winds behind the system Wednesday to
Thursday.
A prolonged period of MVFR clouds and snow showers are expected
along the western slopes of the central Appalachians Wednesday
night through Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...DS/PM
Hazardous weather outlook, Apr 1, 2:06 PM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
306 PM EDT Mon Apr 1 2024
VAZ007-009>014-016>020-022>024-032-033-WVZ042>044-507-508-021915-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
306 PM EDT Mon Apr 1 2024
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
There is a Marginal Risk of severe weather including damaging winds
and large hail this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a Slight Risk of severe weather including damaging winds
and large hail late Tuesday afternoon into the night.
Northwest winds behind a front Wednesday into Thursday could gust
over 45 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>003-018-019-VAZ015-021915-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-
306 PM EDT Mon Apr 1 2024
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a Slight Risk of severe weather including damaging winds
and large hail late Tuesday afternoon into the night.
Northwest winds behind a front Wednesday into Thursday could gust
over 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ034-035-043>047-058-059-021915-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
306 PM EDT Mon Apr 1 2024
This Hazardous Weather Outlook is for central Virginia and south
central Virginia.
.DAY ONE...This afternoon and tonight.
There is a marginal risk of severe weather including damaging winds
and large hail this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a Slight Risk of severe weather including damaging winds
and large hail Tuesday night into Wednesday.
Northwest winds behind a front Wednesday into Thursday could gust
over 40 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-020-021915-
Stokes-Rockingham-Caswell-Yadkin-
306 PM EDT Mon Apr 1 2024
This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a Slight Risk of severe weather including damaging winds
and large hail Tuesday night into Wednesday.
Northwest winds behind a front Wednesday into Thursday could gust
over 40 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RCS
In the hours before
Special weather statement, Apr 1, 5:10 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
610 PM EDT Mon Apr 1 2024
VAZ011-018-019-022-WVZ042>044-507-012315-
Giles VA-Craig VA-Roanoke VA-Alleghany VA-Mercer WV-Summers WV-
Eastern Greenbrier WV-Monroe WV-
610 PM EDT Mon Apr 1 2024
...SCATTERED THUNDERSTORMS WILL IMPACT SOUTHERN WEST VIRGINIA INTO
THE NEW RIVER AND ROANOKE VALLEYS THROUGH 715 PM EDT...
At 608 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Flat Top, or 7 miles northwest of Pipestem, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alleghany...
Hinton...
White Sulphur Springs...
Ronceverte...
Alderson...
Athens...
and Union.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3780 8071 3776 8067 3780 8065 3774 7994
3766 7999 3764 8003 3760 8001 3734 8010
3745 8131 3750 8126 3751 8121 3758 8119
3759 8109 3772 8097 3770 8091 3767 8090
3768 8088 3774 8092 3777 8089 3781 8092
TIME...MOT...LOC 2208Z 269DEG 23KT 3761 8108
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMSSpecial weather statement, Apr 1, 6:19 PM EST, 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
719 PM EDT Mon Apr 1 2024
VAZ018-019-022>024-034-WVZ044-507-020015-
Botetourt VA-Craig VA-Roanoke VA-Bedford VA-Rockbridge VA-
Alleghany VA-Eastern Greenbrier WV-Monroe WV-
719 PM EDT Mon Apr 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEAST WEST VIRGINIA,
THE ROANOKE VALLEY, AND THE ALLEGHANY HIGHLANDS THROUGH 815 PM EDT...
At 717 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Potts Creek, or near New Castle, moving east at 25
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Buena Vista...
Bedford...
Buchanan...
Glasgow...
Union...
Troutville...
and New Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, seek shelter inside a building.
&&
LAT...LON 3764 7938 3761 7944 3759 7938 3726 7940
3744 8050 3748 8051 3747 8057 3772 8051
3777 7937
TIME...MOT...LOC 2317Z 276DEG 23KT 3757 8018
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMSThunderstorm Wind, Rockbridge
- When
- April 1, 7:15 PM EST
- Where
- Rockbridge County, 1.38 mi N of Natural Bridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.650, -79.550
Thunderstorm winds downed three trees in the Natural Bridge area. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Oklahoma, April 1 to 2, 20241 death · 1 injured · $345,000 · EF1 · 12 events
- Tornadoes and Flash Flooding in Missouri, April 1 to 2, 2024$11 million · EF1 · 92 events
- Hail and Damaging Winds in Texas, April 1, 2024$4.1 million · 4.5 in hail · 46 events
- Tornado and Flash Flood in Missouri, April 1 to 2, 2024$1.2 million · EF0 · 17 events
- Tornadoes and Damaging Winds in Arkansas, April 1 to 2, 2024$220,000 · EF1 · 12 events
- Lightning Strike in Illinois, April 1, 2024$50,000 · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 1 to 3, 202433 events
- Hail and Damaging Wind in Texas, April 1 to 2, 2024$5,000 · 2 in hail · 31 events
- Drought in New Mexico, April 1 to 30, 202424 events
- Drought in Iowa, April 1 to 30, 202421 events
- Heavy Snow and Winter Weather in South Dakota, April 1, 202420 events
- Drought in New Mexico, April 1 to 30, 202417 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170724.